Before going through benzo withdrawal I had some practice with very similar symptoms caused by taking the SSRI antidepressant Zoloft. I’ve had two very bad reactions to Zoloft which took months of my life away from me. Here’s the story.
I had taken Zoloft from 1999-2004. I started on it because of some childhood issues and adolescent depression. In retrospect Zoloft caused me more problems than it was worth. I finally got off of it and went through a withdrawal. I was completely unaware of the withdrawal however. For several months I was irritable, had social anxiety, and was emotional. I had no physical symptoms however. I never connected any of this with the Zoloft. After that I felt great. I consider 2005 and 2006 great years in my life. I was creative, outgoing, and very happy.
In late 2006 I got back on zoloft. Perhaps it was because of stress; I’m not sure. I don’t remember why. About a week after I started on it again I developed several frightening symptoms and I spent four months trying to figure out what was wrong with me. I never realized it was the Zoloft. The Doctors assumed it was all psychological and instructed me to keep taking it.
I had none of these symptoms before I got on Zoloft, but they hit me like a ton of bricks in a very short amount of time. These were my symptoms:
Flickering lights and visual snow
Sluggish eye muscles
Pain behind my eyes
After four months I felt better but I was still on the zoloft. The next three years went by. During this time I still had some small vision problems and though I was completely functional, I don’t think my brain was operating at full capacity. During this time I finished my B.A. and started graduate school.
In late 2009, I stopped taking the zoloft on a regular basis and started going through a minor withdrawal. So I started taking it regularly again and started having some of the symptoms like 2006. I asked my doctor what to do. I still didn’t connect the dots. My doctor told me to increase my dose and so I did and I got hit hard with very bad symptoms. It was 2006 all over again. I had all of the same symptoms with the addition of tinnitus. Lightbulb! Zoloft was doing it to me the whole time. I learned that some people have bad reactions to SSRIs from the first moment they take it, while others will have bad reactions if they get back on it after being off of it. I was the latter apparently. You cannot get back on the same medication twice. You’re body will reject it. It took another three months to recover from this bad reaction and I decided to get off of Zoloft for good.
This is an informative website which helped me to understand what was happening to me.
Also, there is a good support forum for people going through problems because of an antidepressant or suffering withdrawal.
It was during this time that I got on klonopin. It was prescribed to me in order to deal with the symptoms Zoloft was causing me. Though these bad reactions were nowhere near as bad as benzo withdrawal, at the time they were hell. If only I had known something worse was on the horizon when it came time to get off the klonopin. I also strongly believe that because I already sensitized my nervous system with the Zoloft, my benzo withdrawal is much worse than it could have been.
There are many other people in my life on SSRIs. From them, and my research online I’ve learned that these drugs are very, very bad for you. They slow down your mind, take away your memory and creativity, and mess with your vision and hearing. Long term use will eventually hit everyone.
I learned my lesson. Stay away from all psych drugs and live life naturally, problems and all. It’s just sad that I’ve had to lose so much of my life to learn this lesson.